Utah, 2014

Flash Flood in Utah, August 26, 2014

August 26, 2014 · NWS GJT · 1 event in 1 county or zone

Heavy rainfall in northeast Utah creating flash flooding from runoff in the John Jarvie Ranch area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy rainfall in northeast Utah creating flash flooding from runoff in the John Jarvie Ranch area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 26, 5:25 PM MST, 35 minutes earlier.

Area forecast discussion, Aug 26, 5:25 PM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
625 PM MDT TUE AUG 26 2014

.UPDATE...
ISSUED AT 625 PM MDT TUE AUG 26 2014

ANOMALOUS CLOSED LOW WILL TRACK TOWARD WRN COLORADO TONIGHT AND
WILL BE OVERHEAD ON WEDNESDAY AFTERNOON. MOISTURE SURGING
NORTHEAST FROM SRN UTAH AND ARIZONA WILL EVENTUALLY WRAP AROUND
THE MID LEVEL CIRCULATION WITH PRECIPITATION MORE FOCUSED ACROSS
THE NORTH BY WEDNESDAY. APPEARS THAT MUCH OF THE AREA WILL RECEIVE
SHOWERS WITH EMBEDDED STORMS ON WEDNESDAY. WILL TAKE ANOTHER LOOK
AT THE FORECAST PACKAGE WHEN THE 00Z HRRR ARRIVES WITH POSSIBLE
FORECAST UPDATES FOR WEDNESDAY.

&&

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)
ISSUED AT 234 PM MDT TUE AUG 26 2014

CONVECTION STARTING TO GET GOING THIS AFTERNOON THANKS TO THE
CLOSED LOW OVER UTAH...AVAILABLE MOISTURE...UPPER LEVEL TROUGH
ROTATING AROUND LOW AND UPPER LEVEL DYNAMIC SUPPORT. MODEL DIFFERENCES
CONTINUE WITH SOME MODELS BEING MORE AGGRESSIVE THAN OTHERS WITH
HRRR STILL DOING PRETTY WELL PICKING UP ON MOST CONVECTION ACROSS
NM...UT...AZ...AND CO. WHILE SOME SHOWERS AND STORMS ARE MOVING
ACROSS THE CWA...THE HRRR SHOWS THE STRONGER CONVECTION ENTERING
SERN UT THIS EVENING AND THIS LOOKS TO BE PANNING OUT AS A LINE OF
SHOWERS AND STORMS HAS FORMED OVER CENTRAL AND S CENTRAL UTAH AND
IS TRACKING EASTWARD. HIGH SPECIFIC HUMIDITIES LENDING THEMSELVES
TO SOME HEAVY RAINERS SO THE FLASH FLOOD WATCHES WILL REMAIN IN
EFFECT.

RAIN WITH SOME EMBEDDED STORMS WILL CONTINUE OVERNIGHT AS THE
UPPER LEVEL LOW APPROACHES THE FORECAST AREA. THE STORMS AND
SHOWERS OVER THE SAN JUANS WILL SHIFT NORTHWARD AS THE NIGHT
PROGRESSES AND BEST UPPER LEVEL SUPPORT ALSO SHIFTS TO THE
NORTH...STILL ROTATING AROUND THE LOW PRESSURE. SNOW LEVELS ARE
EXPECTED TO DROP NEAR 13K FEET OR SO OVERNIGHT WITH A LIGHT
DUSTING OF SNOW POSSIBLE FOR ELEVATIONS ABOVE THAT.  FOR
TOMORROW...MOST PRECIP WILL BE UP NORTH AS THE LOW PRESSURE STARTS
TO FILL AND MOVE OVER UT AND CO. HOWEVER...AS THE LOW MOVES OVER
THE CWA DURING THE DAY UPPER LEVEL DYNAMICS WILL AGAIN PLAY A
FACTOR WITH MORE PRECIP ON TAP FOR MAINLY THE SAN JUANS NORTHWARD.

TEMPERATURES WILL STAY BELOW NORMAL THROUGH THE PERIOD DUE TO
PRECIP AND CLOUDINESS.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 234 PM MDT TUE AUG 26 2014

THE UPPER TROUGH DROPS ONTO THE EASTERN PLAINS ON THURSDAY WITH
THE WESTERN MOST ASSOCIATED SHOWERS CLOSE TO THE CONTINENTAL
DIVIDE FAVORING NW-FACING SLOPES. THESE SHOWERS ARE EXPECTED TO
END BY THURSDAY EVENING.

A FLAT RIDGE TRIES TO BUILD IN FROM THE SOUTHWEST ON FRIDAY.
RESIDUAL MOISTURE WILL ALLOW LATE-DAY STORMS TO FIRE MAINLY OVER
THE HIGHER COLORADO TERRAIN. THE RIDGE GETS FLATTENED ON SATURDAY
AS THE NEXT GULF OF ALASKA TROUGH DIGS INTO THE PACIFIC NW.
SATURDAY STILL LOOKS LIKE THE WARMEST DAY OF THE WEEK PERHAPS
HITTING 90 DEGREES ONCE AGAIN IN GRAND JUNCTION AND NEAR 100 IN
THE SE UTAH LOWLANDS.

THE PACIFIC TROUGH WILL PROGRESS THROUGH THE NORTHERN ROCKIES
SUNDAY INTO MONDAY. ITS 100KT JET STREAK SWEEPS THROUGH SOUTHERN
WYOMING. THIS MAY PRODUCE SCATTERED STORMS ACROSS THE NORTHERN
MTNS SUNDAY WITH A FEW STORMS PERSISTING INTO MONDAY. THESE STORMS
WILL BE MOVING TO THE EAST AT 45 MPH SO STRONG WINDS ARE A THREAT.

ELSEWHERE SUNDAY AND MONDAY WILL HAVE BREEZY AFTERNOON WINDS WITH
A SLIGHT COOL DOWN RECOVERING SOMEWHAT ON TUESDAY AS THE TROUGH
WORKS ACROSS THE NORTHERN PLAINS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 625 PM MDT TUE AUG 26 2014

NUMEROUS SHOWERS EXPECTED WITH EMBEDDED THUNDERSTORMS THROUGH THE
FORECAST PERIOD. THE STRONGEST STORMS WILL PRODUCE 4SM
+SHRA/+TSRAGS WITH CIGS LOWERING TO BELOW AIRFIELD MINIMUMS FOR
THE MOUNTAIN TAF SITES. CONVECTIVE TURBULENCE SHOULD BE EXPECTED
WITH OCCASIONAL MOUNTAIN TOP OBSCURATIONS. SOME IMPROVEMENT IS
EXPECTED ACROSS THE FAR SOUTH ON WEDNESDAY AFTERNOON WITH A
DECREASING CHANCE FOR -SHRA/-TSRA.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR COZ018-019-
     021>023.

UT...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR UTZ022-027-029.

&&

UPDATE...PF
SHORT TERM...TGR
LONG TERM...JOE
AVIATION...PF
Hazardous weather outlook, Aug 26, 4:19 AM MST, 13 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
519 AM MDT TUE AUG 26 2014

COZ001>014-017>023-UTZ022>025-027>029-271200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
519 AM MDT TUE AUG 26 2014

...FLASH FLOOD WATCH THIS AFTERNOON THROUGH WEDNESDAY MORNING FOR
SOUTHWEST COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH
TONIGHT. HEAVY RAIN WILL FALL FROM THE STRONGEST STORMS...POSSIBLY
PRODUCING FLASH FLOODING ACROSS PORTIONS OF SOUTHWEST COLORADO. AS
A RESULT...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR SOUTHWEST
COLORADO THIS AFTERNOON THROUGH EARLY WEDNESDAY MORNING. SMALL
HAIL AND GUSTY WINDS TO NEAR 50 MPH WILL ALSO BE POSSIBLE FROM ANY
STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS MUCH
OF EASTERN UTAH AND WESTERN COLORADO THROUGH WEDNESDAY NIGHT. GUSTY
WINDS...HEAVY RAIN AND HAIL WILL ACCOMPANY THE STRONGEST STORMS.
COOLER TEMPERATURES WILL ALSO MOVE BACK INTO THE BY MIDWEEK.

DRIER WEATHER IS EXPECTED TO MOVE BACK IN THURSDAY AND REMAIN IN
PLACE THROUGH EARLY SUNDAY. ANOTHER STORM SYSTEMS WILL CLIP
NORTHEAST UTAH AND NORTHWEST COLORADO SUNDAY AFTERNOON THROUGH
EARLY MONDAY BRINGING ANOTHER CHANCE FOR SHOWERS AND
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.

In the hours before

Special weather statement, Aug 26, 12:57 PM MST, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
157 PM MDT TUE AUG 26 2014

COZ001>003-UTZ025-262045-
ROAN AND TAVAPUTS PLATEAUS CO-LOWER YAMPA RIVER BASIN CO-
CENTRAL YAMPA RIVER BASIN CO-TAVAPUTS PLATEAU UT-
157 PM MDT TUE AUG 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RIO BLANCO...WEST
CENTRAL GARFIELD AND SOUTHEASTERN UINTAH COUNTIES UNTIL 245 PM MDT...

AT 157 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 29
MILES SOUTH OF RANGELY...OR 46 MILES NORTHWEST OF GRAND JUNCTION...
MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN RIO
BLANCO...WEST CENTRAL GARFIELD AND SOUTHEASTERN UINTAH COUNTIES.

LAT...LON 3956 10903 3972 10912 3994 10857 3969 10844
TIME...MOT...LOC 1957Z 247DEG 21KT 3968 10895

TGR
Special weather statement, Aug 26, 4:42 PM MST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
542 PM MDT TUE AUG 26 2014

UTZ024-025-270030-
TAVAPUTS PLATEAU UT-EASTERN UINTA BASIN UT-
542 PM MDT TUE AUG 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UINTAH COUNTY UNTIL
630 PM MDT...

AT 539 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 45
MILES SOUTH OF VERNAL...MOVING EAST AT 25 MPH.

DIME TO NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN UINTAH
COUNTY BUT WILL BE APPROACHING DRAGON ROAD BY 630 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE. HEAVY RAINFALL IS ALSO LIKELY.

&&

LAT...LON 3964 10963 3982 10967 3995 10913 3966 10910
TIME...MOT...LOC 2339Z 258DEG 21KT 3975 10956

JAD
Local storm report, Aug 26, 5:03 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
603 PM MDT TUE AUG 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     NON-TSTM WND GST VALLEY OF THE GODS      37.27N 109.92W
08/26/2014  M49 MPH          SAN JUAN           UT   TRAINED SPOTTER

&&

EVENT NUMBER GJT1401407

DC

The radar

The Grand Junction radar (KGJX), 216 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Daggett

When
August 26, 6:00 PM MST to 11:30 PM MST
Where
Daggett County, 13.78 mi ESE of Dutch John to 12.61 mi ESE of Dutch John
Cause
Heavy Rain
Property damage
$100,000
Reported by
COOP Observer
Coordinates
40.855, -109.186

Heavy rainfall fell in the Brown's Park basin lead to flash flooding in the John Jarvie Ranch and Red Creek areas. Over ten miles of paved and dirt roads were damaged with many washed out sections. A coffer dam failed, and water over two feet deep flowed across one road. The normally small Red Creek became a raging river.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2014Every state in 2014This day in weather historyWarnings in Utah, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 549813.